Alert archive / Idaho / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 53, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 15, 2011, 2:31 PM MDT for Caribou County, Idaho. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2011, 2:31 PM MDT (20:31 UTC)
- Expired
- Aug 15, 2011, 3:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Caribou County, ID
The radar
The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3743 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
102
WUUS55 KPIH 152031
SVRPIH
IDC029-152100-
/O.NEW.KPIH.SV.W.0053.110815T2031Z-110815T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MDT MON AUG 15 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CARIBOU COUNTY IN SOUTHEAST IDAHO...
* UNTIL 300 PM MDT
* AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 21 MILES SOUTHWEST OF FREEDOM...OR 16 MILES
NORTHEAST OF SODA SPRINGS...AND MOVING EAST AT 25 MPH.
* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
FREEDOM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.
&&
LAT...LON 4274 11149 4292 11151 4302 11110 4302 11103
4272 11104
TIME...MOT...LOC 2030Z 263DEG 23KT 4284 11137
$$
JKEYES2 follow-up statements
779
WWUS55 KPIH 152045
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
245 PM MDT MON AUG 15 2011
IDC029-152100-
/O.CON.KPIH.SV.W.0053.000000T0000Z-110815T2100Z/
CARIBOU ID-
245 PM MDT MON AUG 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN CARIBOU COUNTY...
AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL OR SLIGHTLY LARGER. THIS STORM WAS LOCATED 14 MILES SOUTHWEST
OF FREEDOM...OR 20 MILES NORTHWEST OF AFTON...MOVING EAST AT 35 MPH.
* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
FREEDOM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.
&&
LAT...LON 4274 11134 4294 11142 4302 11110 4302 11103
4272 11104
TIME...MOT...LOC 2044Z 249DEG 31KT 4287 11123
$$
JKEYES250
WWUS55 KPIH 152055
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
255 PM MDT MON AUG 15 2011
IDC029-152105-
/O.EXP.KPIH.SV.W.0053.000000T0000Z-110815T2100Z/
CARIBOU ID-
255 PM MDT MON AUG 15 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARIBOU COUNTY
WILL EXPIRE AT 300 PM MDT...
AT 255 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
FREEDOM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.
&&
LAT...LON 4274 11134 4294 11142 4302 11110 4302 11103
4272 11104
TIME...MOT...LOC 2055Z 249DEG 31KT 4290 11111
$$
JKEYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:07 PM MDT, 24 minutes earlier.
Area forecast discussion, Aug 15, 2:07 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 207 PM MDT MON AUG 15 2011 .DISCUSSION...SHORTWAVE TROUGH SWINGING THROUGH EASTERN IDAHO THIS AFTERNOON WITH SURFACE FRONT DRAPED ACROSS THE AREA. RADAR SHOWS LINE OF WEAK RETURNS WITH LITTLE PRECIP REACHING THE GROUND EXTENDING ALONG SURFACE FRONT WITH ISOLATED STRONGER CONVECTION FIRING AHEAD OF THE FRONT. SURFACE GRADIENT HAS WEAKENED ACROSS THE REGION BUT WINDS REMAIN GUSTY ALONG SHORTWAVE AXIS IN AREA OF SURFACE PRESSURE TROUGH. SHORTWAVE EXITS EASTERN IDAHO THIS EVENING ALONG WITH REMNANTS OF FRONT AND ANY LINGERING PRECIPITATION. TUES THROUGH THURS EXPECTED TO REMAIN DRY AND WARM AS UPPER RIDGE REBOUNDS OVER THE INTERMOUNTAIN WEST. GFS TRIES TO DEVELOP TROUGH ALONG PACIFIC COAST LATE THURSDAY INTO FRIDAY. SOME MOISTURE APPEARS TO SURGE NORTH THROUGH UTAH THURSDAY NIGHT INTO FRIDAY BUT HAVE VERY LOW CONFIDENCE THAT IT WILL MAKE IT THIS FAR NORTH. HAVE LEFT WEAK POPS FOR REMAINDER OF FCST PERIOD BUT BELOW CLIMO. UPPER LOW DEEPENS OFF THE COAST SATURDAY INTO MONDAY BUT MOISTURE STILL REMAINS LIMITED. DMH && .AVIATION...ISOLATED SHOWERS/STORMS ASSOCIATED WITH A STORM SYSTEM WILL MOVE AWAY FROM THE AREA OVERNIGHT. WE HAVE BEEN SEEING GUSTY WINDS AROUND 25 KTS AT TIMES THROUGH THE DAY AS A COLD FRONT CREEPS ACROSS IDAHO. THOSE WILL SUBSIDE QUICKLY THIS EVENING. BEYOND THAT...CLEARING SKIES WILL PREVAIL WITH SOME AFTERNOON CLOUD DEVELOPMENT OVER HIGHER ELEVATIONS TOMORROW MAINLY IN THE AFTERNOON. KEYES && .FIRE WEATHER...THE SYSTEM RESPONSIBLE FOR THE GUSTY WINDS AND ISOLATED SHOWERS/STORMS WILL MOVE AWAY FROM IDAHO TONIGHT. IN ITS WAKE THROUGH MOST OF THIS WEEK WILL BE DRIER CONDITIONS. THERE WILL LIKELY BE SOME AFTERNOON CLOUD DEVELOPMENT ESPECIALLY IN THE MOUNTAINS BUT NO THREAT OF DRY STORMS IS EXPECTED. WINDS WILL BE MAINLY TERRAIN DRIVEN AT NIGHT WITH SOME AREAS TOPPING OUT AROUND 15-25 MPH IN THE AFTERNOON WITH SOME MIXING TAKING PLACE. AFTERNOON HUMIDITY VALUES WILL BE IN THE 5-15 PERCENT RANGE IN MANY LOWER ELEVATION LOCALES WITH 15-30 PERCENT IN THE MOUNTAINS FOR MOST OF THE WEEK. POOR RECOVERY IS EXPECTED THE NEXT FEW NIGHTS ESPECIALLY AT HIGHER ELEVATIONS. KEYES && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 15, 5:40 AM MDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 540 AM MDT MON AUG 15 2011 IDZ017>025-031-032-161145- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 540 AM MDT MON AUG 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTHERN IDAHO TODAY. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. WINDS WILL BE MODERATE TO STRONG OVER THE SOUTHERN HIGHLANDS THIS MORNING AS A COLD FRONT PASSES THROUGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Special weather statement, Aug 15, 2:00 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT MON AUG 15 2011
IDZ023-025-152045-
BEAR LAKE ID-CARIBOU ID-BONNEVILLE ID-BANNOCK ID-
200 PM MDT MON AUG 15 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
EXTREME SOUTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
WESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO
UNTIL 245 PM MDT
AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF ROBIN TO 11 MILES WEST OF GRACE TO 8 MILES NORTH OF SWAN LAKE..AND
MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
HATCH...
NITER...
GRACE...
SODA SPRINGS...
CONDA...
HENRY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4255 11143 4235 11226 4253 11221 4267 11224
4303 11155 4284 11135
TIME...MOT...LOC 1959Z 239DEG 29KT 4271 11203 4260 11191
4245 11197
JKEYESLocal storm report, Aug 15, 2:03 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
203 PM MDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL 2 WNW DOWNEY 42.44N 112.16W
08/15/2011 M0.75 INCH BANNOCK ID TRAINED SPOTTER
&&
CHATTINGSThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:00 PM MDT | Special Weather Statement | PIH | Caribou | 45 min |
| Aug 15, 2:51 PM MDT | Severe Thunderstorm Warning | PIH | Bear Lake, Caribou | 24 min |
| Aug 15, 3:21 PM MDT | Special Weather Statement | PIH | Caribou | 39 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.